New York, 2004

Flash Flood in New York, July 18, 2004

July 18, 2004 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 18, 10:40 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 10:40 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT SUN JUL 18 2004

.UPDATE...
UPDATED ZONES TO RAISE POPS TO CATEGORICAL WHERE ITS RAINING AND
LOWER FIRST PERIOD TEMPS A FEW DEGS. NO FLOOD PROBLEMS YET...WITH
HIGHEST 3HR RAIN TOTALS AROUND AN INCH OVER BRADFORD/TIOGA/BROOME
COUNTIES. REISSUED FLOOD WATCH FOR ENTIRE AREA.

&&

.PREV DISCUSSION...
.SYNOPSIS...
BIG PICTURE...NO SIGNS OF ERN NOAM TROUGH DISSIPATING IN THE NEAR
FUTURE...ONLY POSSIBLE BREAK MAY BE A WEAKENING IN TROUGH DURING THE
MIDDLE OF THE WEEK...WHICH MAY ALLOW WRN ATLANTIC RIDGE  TO BUILD
BACK EAST TEMPORARILY.

&&

.SHORT TERM (TODAY-TONIGHT)...REALLY NOT MANY CHANGES FORM PREVIOUS
FORECAST AND 500 MB CLOSED LOW DEEPENS OVER ERN OH/WRN PA
TODAY...THEN LIFTS NE AND FILLS OVERNIGHT.  SERIES OF WAVES WILL
ROTATE AROUND THIS CLOSED LOW...WHICH WILL HELP TO MAINTAIN SFC LOW
(OR SERIES OF SFC LOWS) ALONG MID ATLANTIC AND SRN NEW ENGLAND
COAST.  HAVE DECIDED TO ISSUE A FF WATCH FOR ENTIRE CWA.  THERE ARE
AREAS ACROSS THAT THE CWA THAT HAVE GOTTEN DUMPED ON OVER THE PAST
FEW DAYS AND ARE QUITE MOIST.  THERE WILL BE SOME INSTABILITY ALMOST
EVERYWHERE THIS AFTERNOON INTO THIS EVENING...AND WITH SERIES OF
WAVES ROTATING THROUGH...NOT SURE THAT MODELS HAVE A GOOD HANDLE ON
PRECIP DUE TO CONVECTION.  ALSO...MORE STRATIFORM RAINS WILL MOVE
INTO SERN ZONES AS MOIST FLOW OFF ATLANTIC SETS UP.  WILL RUN THIS
FLOOD WATCH TODAY THRU TONIGHT...THOUGH THINKING BEST CHC FOR ANY
FLOODING WILL BE WITH CONVECTION THIS AFTERNOON AND EVE.

MONDAY...WILL KEEP THE STEADY RAIN IN THE AM IN NRN ZONES AND JUST
GO WITH CHC POPS ELSEWHERE AND FOR THE REST OF THE DAY AND INTO
MONDAY NIGHT AS SYSTEM DEPARTS AND 500 MB TROUGH AXIS WORKS THROUGH.

&&

.LONG TERM (TUESDAY - SATURDAY)...
THE EXTENDED PERIOD WILL FEATURE MORE OF THE SAME AS THE AMPLIFIED
TROUGH WILL BE VERY SLOW TO MOVE OUT. SHORT WAVE ENERGY ROTATING
AROUND THE BASE OF THIS TROUGH INTERACTING WITH OLD FRONTAL BOUNDARY
ALONG THE EAST COAST AND ATLANTIC MOISTURE WILL KEEP A CHANCE FOR
MAINLY DIURNALLY DRIVEN PRECIPITATION IN THE FORECAST. BY THE TIME
THE TROUGH STARTS TO LIFT OUT TOWARD THE END OF THE WEEK, AN
APPROACHING COLD FRONT WILL KEEP CHCS FOR SHOWERS AND THUNDERSTORMS
IN THE FORECAST INTO THE WEEKEND.

&&

.AVIATION...
ISOLATED SHOWERS MAY BRING OCCASIONAL MVFR CEILINGS OR
VISIBILITIES WITH RAIN, BUT MOST SITES SHOULD REMAIN DRY. OTHERWISE,
VFR CONDITIONS ARE EXPECTED TO CONTINUE INTO SUNDAY MORNING WITH SOME
LIGHT SHOWERS.  THE THE THREAT OF THUNDER DEVELOPS IN THE AFTERNOON
AND EVENING...WITH A MORE STRATIFORM RAIN DEVELOPING AT
KELM/KBGM/KAVP.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH ALL OF CENTRAL NY TODAY-TONIGHT.
PA...FLASH FLOOD WATCH ALL OF NORTHEAST PA TODAY-TONIGHT.

&&

UPDATE...VAN AUSDALL
SHORT/AVIATION...CEMPA
LONG TERM...JML
Hazardous weather outlook, Jul 18, 3:31 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 AM EDT SUN JUL 18 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
431 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...AND ANY STORMS WILL
BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...PARTICULARLY DURING
THIS AFTERNOON AND THIS EVENING.  AREAS THAT HAVE EXPERIENCED
FLOODING OR HAVE RECEIVED VERY HEAVY RAINFALL RECENTLY ARE AT THE
MOST RISK FOR FLOODING TODAY.  SEE ALBFFABGM FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SKYWARN SPOTTERS ARE ASKED TO CALL IN ANY INFORMATION
REALTED TO FLOODING...AND RAINFALL SPOTTERS ARE ENCOURAGED TO CALL
IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
July 18, 2:30 PM EST to 4:30 PM EST
Where
Oneida County, Bridgewater
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Flash flooding occurred in two trailer parks in Bridgewater. Brookside Mobile Trailer Park near Route 20 was flooded when a creek came out of its banks. 6 trailers were in danger of being washed away. Fitches Trailer Park near Gulf Road flooded when a stream came out of its banks. The flooding caused an oil spill from a 275 gallon tank. Culverts were unclogged and the water went down fast enough that little damage occurred at either park. Radar estimates were 3 to 4 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416073.